Heavy Snow, Banks
- When
- January 16, 12:00 PM EST to January 17, 12:00 AM EST
- Where
- Banks forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
Light snow, mixed with some light pockets of sleet, fell across north central and northeast Georgia. The snow was the result of a strong arctic cold front moving through the region as a weak upper-level disturbance moved over the area.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Light snow, mixed with some light pockets of sleet, fell across north central and northeast Georgia. The snow was the result of a strong arctic cold front moving through the region as a weak upper-level disturbance moved over the area. Snowfall was confined to areas generally northeast of a line from Lafayette, to Canton, to Cumming, to Gainesville. The heaviest snow fell in the northeast Georgia mountain counties of Fannin, Towns, Union, and White, where snowfall amounts up to 3 inches were common. Elsewhere, snowfall amounts were generally one inch or less. Many of the roads, especially at the higher elevations of the northeast mountains, became icy and hazardous. Some of the mountain roads in Union and White counties became impassable and had to be closed. Numerous accidents were also reported in these counties, as well as in Hall county where some sleet mixed with the snow. Strong, gusty 20 to 30 mph north winds caused blowing of the snow, especially in the areas that received more than one inch. The snow was followed by a period of extreme cold with temperatures in the teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 16, 5:00 AM EST, 7 hours earlier.
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 AM EST THU JAN 16 2003 ...UPDATED TO INCLUDE AVIATION DISCUSSION... MAIN CONCERN IS THE UPCOMING STORM SYSTEM. MODELS HANDLE TIMING PRETTY GOOD...HOWEVER ETA IS NOW SHOWING THE SYSTEM A LITTLE DRIER WHILE THE AVN/NGM MAINTAIN THE PREVIOUS RUNS MOISTURE. THICKNESS VALUES INDICATE PRECIP WILL START AS SNOW ACROSS THE EXTREME NORTH AND REMAIN THAT WAY THROUGH MIDNIGHT...THEN TAPER TO FLURRIES WITH THE WRAP AROUND MOISTURE. THERE WILL BE A BAND OF MIXED RAIN/SLEET/SNOW FROM JUST NORTH OF ATL TO JUST NORTH OF AHN. SOUTH OF THIS AREA IT WILL REMAIN AS RAIN...POSSIBLY ENDING AS FLURRIES LATER TONIGHT. ARCTIC AIR SURGES IN LATE TONIGHT AND FRIDAY WITH STRONG NORTHWEST TO NORTH WINDS. HAVE LOWERED TEMPS FRIDAY THROUGH SATURDAY BASED ON NEW GUIDANCE. THIS WILL BE THE COLDEST AIR OF THE SEASON. ATMOSPHERE BEGINS TO MODERATE SUNDAY. WILL GO WITH SNOW ADVISORY ACROSS THE EXTREME NORTH THIS AFTERNOON THROUGH MIDNIGHT. .PRELIMINARY POINT TEMPS/POPS... ATL 44 28 36 17 / 70 70 00 00 AHN 44 28 39 18 / 70 70 00 00 GVL 43 26 36 16 / 80 80 10 00 RMG 40 26 35 15 / 80 80 10 00 CSG 52 31 41 20 / 60 60 00 00 MCN 51 32 42 19 / 60 60 00 00 .ATL WATCHES/WARNINGS/ADVISORIES... GA...SNOW ADVISORY EXTREME NORTH NOON TODAY THRU MIDNIGHT TONIGHT. .AVIATION DISCUSSION... VFR CONDITIONS THIS MORNING THROUGH THIS AFTERNOON. CLOUDS WILL GET BELOW 3000 FT BETWEEN 18Z-22Z. WILL BEGIN TO SEE PRECIP ACROSS NORTH GEORGIA ABOUT THE SAME TIME. THE PRECIP WILL MOVE INTO CENTRAL GEORGIA BY 00Z. WINDS WILL BE E TO NORTHEAST THIS MORNING GRADUALLY BECOMING SOUTH TO SOUTHEAST WITH IMPENDING STORM MOVING IN. WINDS SHOULD BE BACK TO THE NORTHWEST BY 12Z FRI AND A BIT GUSTY 12 TO 15 KTS. 17
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EST THU JAN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...WINTER WEATHER IS POSSIBLE ACROSS NORTH GEORGIA LATE THIS AFTERNOON THROUGH TONIGHT... ...SNOW ADVISORY IS IN EFFECT THROUGH TONIGHT FOR NORTH GEORGIA. .SYNOPSIS... A WINTER STORM SYSTEM OVER THE CENTRAL PLAINS THIS MORNING WILL MOVE INTO GEORGIA THIS EVENING. THE ASSOCIATED COLD FRONT WILL PUSH THROUGH NORTH AND CENTRAL GEORGIA THIS EVENING THEN TURN UP THE EAST COAST LATE TONIGHT. .PRIMARY HAZARD... LIGHT SNOW WILL BEGIN ACROSS EXTREME NORTHWEST GEORGIA EARLY THIS AFTERNOON AND SPREAD ACROSS THE GEORGIA MOUNTAINS BY LATE AFTERNOON. ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...WITH UP TO 3 INCHES POSSIBLE IN THE HIGHER ELEVATIONS. ROADS WILL BECOME SLICK LATER THIS AFTERNOON...AND ESPECIALLY THIS EVENING AS TEMPERATURES FALL INTO THE 20S AFTER SUNSET. A BAND OF PRECIPITATION ALONG A BUCHANAN TO MARIETTA TO GAINESVILLE LINE IS EXPECTED TO BE MIXED SNOW RAIN OR SLEET. AREAS SOUTH OF THIS WILL BE ALL RAIN. .DISCUSSION... AN AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL MOVE TO WESTERN GEORGIA BY THIS EVENING...THEN INTO SOUTH CAROLINA AFTER MIDNIGHT TONIGHT. THIS SYSTEM IS A VERY FAST MOVING SYSTEM AND SHOULD BE COMPLETELY EAST OF THE STATE BY FRIDAY MORNING. .OTHER HAZARDS... .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338398, 5338399, 5338400, 5338401, 5338402, 5338403, 5338404, 5338405, 5338406, 5338407, 5338408, 5338409, 5338410, 5338411, 5338412, 5338413, 5338414.